What’s New in the Patient Safety World

March 2013

Try Googling Fentanyl Accidents

 

 

Wanna see something scary? Try googling “fentanyl accidents”. You’ll never order fentanyl again! When you search on that term you get page after page after page of websites for malpractice lawyers. Most of them deal with fentanyl patches and motor vehicle accidents. But a variety of other adverse events related to fentanyl pop up, too.

 

We have actually written about adverse events related to fentanyl on multiple occasions. In fact, when we searched our own website we were surprised to see how often we had written about such events (see the list below). But most of those were also fentanyl patches and long-acting formulations of fentanyl.

 

But the short-acting formulations of fentanyl are not without risk either. A recent Pennsylvania Patient Safety Advisory (Aseeri 2012) discussed multiple risks associated with IV fentanyl. Because it has a short onset of action and relatively short duration of action, fentanyl has become a preferred analgesic for procedures where a short recovery time is expected. The PPSA advisory identified over 2000 events involving IV fentanyl reported over an 8-year period. Three quarters of the events reached the patient, a third resulted in the need for increased monitoring of patients, and 3.2% of the events resulted in patient harm. Events were distributed across a wide variety of hospital units (ICU’s, pediatric ICU’s, med/surg units, ob/gyn areas, PACU’s, etc.). Wrong dose or overdose was the most common reported event, often attributable to pump programming errors. In other cases errors were related to size of vials or ampules or available concentrations. Mixups between dosage units (mg vs. mcg) were also common. Parenteral fentanyl is 80-100 times more potent than morphine for opioid-naïve patients. Hence the dose is usually prescribed in mcg rather than mg. Wrong drug events also were reported. While we typically use tall-man lettering for fentaNYL to differentiate it from SUFentail the wrong drug events usually involved other drugs. Those confused most often were HYDROmorphone, morphine, midazolam, and combined fentaNYL/bupivacaine. Often the wrong drug errors came from retrieving drugs from automated dispensing cabinets or involved mixups with fentanyl epidural preparations. Other events included respiratory depression and changes in mental status. Particularly when fentanyl is used in conjunction with other sedating agents as part of moderate sedation for procedures the risk of respiratory depression increases.

 

The PPSA article has multiple suggestions for interventions to reduce the risks of events related to fentanyl. Under constraints, first and foremost is consideration to limiting use of fentanyl in PCA pumps to pain services or providers specifically credentialed and privileged to prescribe it. Where it is used in PCA there should be standardized order sets. They recommend that stores of fentanyl be restricted to areas where it is absolutely needed. Each medication should be stored in a separate lock-lidded bin in the ADC and in the pharmacy drugs in prefilled syringes or vials need to be segregated. They have good recommendations on standardizing, both in pain management protocols and standardized order sets. To avoid confusion with epidural preparations containing fentanyl they recommend clearly identified labels with warnings such as “For Epidural Use Only” and using yellow-lined tubing without injection ports for epidural infusions (and obviously don’t use yellow-lined tubing for anything else). Use of independent double checks by nursing before administration is recommended (including requiring a witness when fentanyl is removed from ADC’s). In addition to the above mentioned practice of privileging providers for prescribing fentanyl, they recommend educational and inservicing programs for staff, annual competency evaluations, and safety bulletins via newsletters and other vehicles.

 

The PPSA article is very timely and has very practical useful information that all healthcare organizations can use.

 

 

Some of our other Patient Safety Tips of the Week regarding fentanyl:

 

·        April 2010                    RCA: Epidural Solution Infused Intravenously

·        July 13, 2010               Postoperative Opioid-Induced Respiraatory Depression

·        January 18, 2011          More on Medication Errors in Long Term Care

·        April 12, 2011 Medication Issues in the Ambulatory Setting

·        June 28, 2011              Long-Acting and Extended-Release Opioid Dangers

·        September 13, 2011     Do You Use Fentanyl Transdermal Patches Safely?

·        November 8, 2011       WHO’s Multi-Professional Patient Safety Curriculum Guide

·        May 2012                    Another Fentanyl Patch Warning from FDA

·        July 24, 2012               FDA and Extended-Release/Long-Acting Opioids

·        September 2012           Joint Commission Sentinel Event Alert on Opioids

 

 

 

 

 

References:

 

 

Aseeri M, Grissinger M. Analysis of the Multiple Risks Involving the Use of IV FentaNYL. Pa Patient Saf Advis 2012; 9(4): 122-129

http://patientsafetyauthority.org/ADVISORIES/AdvisoryLibrary/2012/Dec;9%284%29/Pages/122.aspx

 

 

 

 

 

Print “PDF version

 

 

 

 

 


 

 


http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive